Year: 2017 | Month: December | Volume: 7 | Issue: 12 | Pages: 325-327
Atropine Induced Psychosis: A Report of Two Cases
Shaik Ali Basha1, Sathiswara B1
1Pharm D, Department of Pharmacy Practice, Creative Educational Society’s College of Pharmacy, N.H. 4, Chinnatekur, Kurnool, Andhra Pradesh, India. 518218
Corresponding Author: Shaik Ali Basha
Atropine is an anticholinergic agent which is used in the treatment of amblyopia, cardiac arrest, cyclopegic refraction, mydriasis induction, and organophosphate poisoning, pre-medication for anesthetic procedure and to treat toxic effects from eating mushrooms. Dryness of mouth, blurred vision, photophobia and tachycardia commonly occur with chronic administration of doses. In addition psychotic symptoms such as restlessness, excitement, hallucinations, delirium may occur with atropine. In this, we report two cases of organophosphate poisoning in which one patient is 32 years old female and the other is 35 years old male. These two patients consumed organophosphate compound and were admitted in the hospital. As such for treatment, atropine was used in both the cases. Post administration of atropine, the two patients shown psychotic symptoms. Then the clinicians came to a diagnosis of atropine induced psychosis and considered gradual reduction of doses of atropine and it was completely stopped after complete atropinisation. Subsequently to manage the psychiatric effects and calm the patient IV haloperidol was administered and supportive care was given with IV fluids. In the above two cases, no long term therapy is needed for patients and anticholinergic toxicity is likely to resolve within days of discontinuing the offending agent.
Key words: Atropine, organophosphate poisoning, psychosis